Main Article Content
Neonates, SSRIs, SNRI, Late Gestation
Neonates exposed at term to selective serotonine (SSRI) or serotonine-norepinephrine reuptake inhibitors (SNRI) medications may encounter symptoms such as irritability, rigidity, tremor and respiratory distress. Most available data suggest that these self limited symptoms are due to discontinuation of the drug, although there are documented cases of symptoms associated with high serum concentrations in the neonate that subsided when levels fall. Preliminary evidence suggests that the very early respiratory symptoms may not be part of discontinuation but rather part of a reversible form of persistent pulmonary hypertension of the newborn (PPHN).
2. Koren G, Matsui D, Einarson A, Knoppert D, Steiner M. Is maternal use of selective serotonin reuptake inhibitors in the third trimester of pregnancy harmful to neonates? CMAJ 2005; 172: 1457-9.
3. Knoppert DC, Nimkar R, Principi T, Yuen D. Paroxetine toxicity in a newborn after in utero exposure: clinical symptoms correlate with serum levels. Ther Drug Monit 2006; 28: 5-7.
4. Chambers CD, Hernandez-Diaz S, Van Marter LJ, Werler MM, Louik C, Jones KL, Mitchell AA. Selective serotonin-reuptake inhibitors and risk of persistent pulmonary hypertension of the newborn. N Engl J Med 2006; 354: 579-87.
5. Kallen B, Olausson PO. Maternal use of selective serotonin re-uptake inhibitors and persistent pulmonary hypertension of the newborn. Pharmacoepidemiol Drug Saf 2008; 17: 801-6.
6. Fornaro E, Li D, Pan J, Belik J. Prenatal exposure to fluoxetine induces fetal pulmonary hypertension in the rat. Am J Respir Crit Care Med 2007; 176: 1035-40.